Alert archive / South Dakota / Flash Flood Warnings in 2025

Flash Flood Warning 15, NWS Sioux Falls, SD

August 6, 2025Lincoln County, Minnesota; 4 counties in South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Aug 6, 2025, 12:30 AM CDT for Lincoln County, Minnesota; 4 counties in South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2025, 12:30 AM CDT (05:30 UTC)
Expired
Aug 6, 2025, 3:15 AM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Lincoln County, MN, Brookings County, SD, Kingsbury County, SD, Lake County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 79 km from the middle of the area, began a volume at 05:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2025-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1651 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2025-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1651 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
2.3
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted.

705 
WGUS53 KFSD 060530
FFWFSD
MNC081-SDC011-077-079-101-060815-
/O.NEW.KFSD.FF.W.0015.250806T0530Z-250806T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
1230 AM CDT Wed Aug 6 2025

The National Weather Service in Sioux Falls has issued a

* Flash Flood Warning for...
  Southwestern Lincoln County in southwestern Minnesota...
  Southern Brookings County in east central South Dakota...
  Southeastern Kingsbury County in east central South Dakota...
  Northeastern Lake County in east central South Dakota...
  Northwestern Moody County in east central South Dakota...

* Until 315 AM CDT.

* At 1230 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. The expected rainfall rate is 2 to 4 inches in 1 
  hour. Additional rainfall amounts of 1 to 3 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Brookings, Volga, Arlington, Elkton, Aurora, Sinai, Hetland and 
  Bushnell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4436 9733 4443 9705 4430 9645 4428 9637
      4421 9640 4414 9675 4421 9706 4429 9738

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-4 INCHES IN 1 HOUR

$$

Weisser
2 follow-up statements
617 
WGUS73 KFSD 060653
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
153 AM CDT Wed Aug 6 2025

MNC081-SDC011-077-079-101-060815-
/O.CON.KFSD.FF.W.0015.000000T0000Z-250806T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln MN-Brookings SD-Kingsbury SD-Lake SD-Moody SD-
153 AM CDT Wed Aug 6 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM CDT EARLY THIS 
MORNING FOR SOUTHWESTERN LINCOLN, SOUTHERN BROOKINGS, SOUTHEASTERN 
KINGSBURY, NORTHEASTERN LAKE AND NORTHWESTERN MOODY COUNTIES...

At 153 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4 inches of rain have 
fallen. The expected rainfall rate is 0.5 inches in 1 hour. 
Additional rainfall amounts up to 1 inch are possible in the warned 
area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Brookings, Volga, Arlington, Elkton, Aurora, Sinai, Hetland and 
  Bushnell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4436 9733 4443 9705 4430 9645 4428 9637
      4421 9640 4414 9675 4421 9706 4429 9738

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5 INCHES IN 1 HOUR

$$

Weisser
929 
WGUS73 KFSD 060817
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
317 AM CDT Wed Aug 6 2025

MNC081-SDC011-077-079-101-060827-
/O.EXP.KFSD.FF.W.0015.000000T0000Z-250806T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln MN-Brookings SD-Kingsbury SD-Lake SD-Moody SD-
317 AM CDT Wed Aug 6 2025

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN LINCOLN, 
SOUTHERN BROOKINGS, SOUTHEASTERN KINGSBURY, NORTHEASTERN LAKE AND 
NORTHWESTERN MOODY COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4436 9733 4443 9705 4430 9645 4428 9637
      4421 9640 4414 9675 4421 9706 4429 9738

$$

Weisser

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 5:55 PM CDT, 6 hours 35 minutes earlier. Its key messages:

  • A few strong to severe storms are possible late tonight, with 70 mph wind gusts as the main threat. A tornado or two will also be possible, but mostly in north central South Dakota.
  • Temperatures begin to warm above normal through the end of the week, posing heat risks at times Thursday and Friday. Localized heat index values may surpass 100 degrees, with advisories possible.
  • Severe weather risks continue in the region but remain very uncertain in coverage. Greatest risks are associated with a passing front on Friday and Saturday.
Area forecast discussion, Aug 5, 5:55 PM CDT, 6 hours 35 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
555 PM CDT Tue Aug 5 2025

.KEY MESSAGES...

- A few strong to severe storms are possible late tonight, with
  70 mph wind gusts as the main threat. A tornado or two will
  also be possible, but mostly in north central South Dakota.

- Temperatures begin to warm above normal through the end of
  the week, posing heat risks at times Thursday and Friday.
  Localized heat index values may surpass 100 degrees, with
  advisories possible.

- Severe weather risks continue in the region but remain very
  uncertain in coverage. Greatest risks are associated with a
  passing front on Friday and Saturday.

&&

.DISCUSSION...
Issued at 250 PM CDT Tue Aug 5 2025

It's a mild and breezy day across the area, with highs expected to
climb into the upper-70s to mid-80s. A developing low pressure
system over the Nebraska panhandle that will lift northeast through
tonight is tightening the pressure gradient across the area, leading
to wind gusts around 30-35 mph through this afternoon and evening. A
deepening trough and developing upper-low is lifting northward from
northern Montana into southern Canada and downstream of this, a
couple of perturbations in the 500 mb flow will cross the
northern Plains over the next couple of days. One of these waves
has been responsible for a few showers/thundershowers that have
been traveling from southwest to northeast across the area
today, but another wave will move through tonight and bring a
better chance of storms to our area. Storms look to develop to
our northwest closer to the main upper-level support this
evening, but push into our area through tonight, aided by a 45
kt LLJ. The greatest instability (1000-1500 J/kg) tonight will
be along and west of the James River, with MLCAPE decreasing to
500 J/kg along I-29 and lower east of there. Thus the greatest
concern for severe weather will be west of I-29 where we are
currently highlighted in a Slight Risk by the Storm Prediction
Center. Due to the linear nature of the storms, damaging wind
gusts up to 70 mph will be the primary concern along this line
of storms. A tornado or two will be possible as well as
soundings are indicating large, clockwise turning hodographs. A
limiting factor to this will be a layer of warmer air around 850
mb which may prevent storms from being rooted to the surface.

Guidance is also indicating the possibility of isolated elevated
thunderstorms to develop behind the main line of storms. Lapse rates
will be around 7.5 C/km near daybreak Wednesday, which could support
isolated quarter-sized hail. Otherwise, things look to dry out
during the day on Wednesday, though warm and humid conditions are
expected. Heat indices could climb to the mid-90s along the Missouri
River Valley due to dew points well into the 70s. This will set the
stage for a highly unstable atmosphere in the afternoon and evening,
with MLCAPE values as high as 3000-4000 J/kg. Another 500 mb wave
will move across the region tomorrow night, though models are split
on the location and strength of the wave. One thing there is general
agreement on is a lack of a LLJ over the forecast area tomorrow
evening. So despite the highly unstable air, thunderstorm
activity will likely remain very isolated.

THURSDAY: Rising mid-lvl heights, strong low-lvl warm advection, and
rapidly rising dew points will result in a very hot and steamy day
across the region Thursday.  Latest guidance continues to support
dew points through the combination of advection and
evapotranspiration peaking in the upper 70s.  While this may limit
the upwards climb of high temperatures a degree or two, the result
will still be widespread heat index values between 95 and 105
degrees. Advisories may be needed to account for heat potential.

FRIDAY: A warm and humid night is expected into Friday as a surface
front begins to move east through the Dakotas overnight.  We'll
expect another very warm and humid day throughout the region ahead
of this boundary, with some potential for mixing of both drier air
downward and also rapid upwards climb in temperatures near central
South Dakota in the afternoon.  Advisories will again be possible
Friday afternoon and early evening.

Convection risks remain  highly uncertain for the Friday night into
Saturday timeframe.  While a great deal of instability is expected
to develop ahead of the front, a great deal of inhibition is
expected to remain in place within the broad warm sector.  The
strong upper trough entering the Plains may be strong enough to
overcome this inhibition, but most 12Z model data suggest better
surface based convection risks into the Red River Valley and eastern
North Dakota.  If this convection forms, it could try to build
southward either along the front or within the immediate post
frontal environment into Saturday morning.

SATURDAY-MONDAY:  The surface and low-lvl fronts may stall near the
CWA for Saturday, bringing an uncertain potential for redevelopment
during the day and evening hours, but more likely in the overnight
hours as the low lvl jet increase by Sunday morning.  Temperatures
both days warm into the lower to  middle 80s, though any convection
or cloud cover could significantly modify temperatures. With the
elevated boundary remaining in the area Sunday night, thunderstorms
remain in the forecast for areas mostly south of I-90.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 555 PM CDT Tue Aug 5 2025

Although there isolated showers and thunderstorms are currently
pushing across the northern James River Valley and Interstate
29 corridor late this afternoon, more significant showers and
thunderstorms are expected to move in from north central SD by
this evening. These storms will push across the area overnight
with a possibility of large hail and damaging winds -
especially west of Interstate 29. Although weaker, some of these
showers and storms could linger into Wednesday morning. Some
guidance would also indicate clouds lowering into the MVFR range
behind the storms for a brief time on Wednesday morning, though
confidence is low at this time.

Winds will be southeasterly through the TAF period, with gusts
of 20 to 25 kts into Wednesday afternoon, though as mentioned
above gusts could be higher in thunderstorms.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...Dux/Samet
AVIATION...JM
Hazardous weather outlook, Aug 5, 6:25 PM CDT, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
625 PM CDT Tue Aug 5 2025

SDZ038-039-050-052>055-057>061-063>065-068-062330-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-
Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-
625 PM CDT Tue Aug 5 2025

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Tonight.

Storms chances return this evening through tonight. Storms may be
strong to severe. The main threat is wind gusts to 70 mph, with hail
to half dollar size and a tornado or two. Locally heavy rainfall is
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Chances for periodic showers and thunderstorms linger through late
week. Uncertainty remains in coverage and potential severity from
Wednesday onward, but isolated strong to severe storms are possible
along with locally heavy rainfall.

Heat and humidity build late week leading to heat index values near
100 degrees for some Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-066-067-069>071-062330-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Brookings-Moody-Minnehaha-Turner-Yankton-
Union-
625 PM CDT Tue Aug 5 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Storms chances return this evening through tonight. Storms may be
strong to severe. The main threat is wind gusts to 60 mph, with hail
to quarter size. Locally heavy rainfall is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Chances for periodic showers and thunderstorms linger through late
week. Uncertainty remains in coverage and potential severity from
Wednesday onward, but isolated strong to severe storms are possible
along with locally heavy rainfall.

Heat and humidity build late week leading to heat index values near
100 degrees for some Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 5, 9:06 PM CDT, 3 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
906 PM CDT Tue Aug 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     Hail             Lake Preston            44.36N 97.38W
08/05/2025  M0.88 Inch       Kingsbury          SD   Emergency Mngr

&&

JC
Local storm report, Aug 5, 9:56 PM CDT, 2 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
956 PM CDT Tue Aug 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0936 PM     Hail             1 WSW Arlington         44.36N 97.15W
08/05/2025  M0.88 Inch       Kingsbury          SD   Trained Spotter

&&

JC
Local storm report, Aug 5, 11:14 PM CDT, 1 hour 16 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1114 PM CDT Tue Aug 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     Tstm Wnd Gst     10 SSW Aurora           44.15N 96.76W
08/05/2025  M61 MPH          Moody              SD   Mesonet

            Mesonet station 224 SD RWIS Ward.

&&

JC
Local storm report, Aug 5, 11:33 PM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1133 PM CDT Tue Aug 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 PM     Hail             6 SW Aurora             44.21N 96.76W
08/05/2025  E1.00 Inch       Brookings          SD   Public

&&

JC

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 10:53 PM CDTSevere Thunderstorm WarningFSDLincoln, Pipestone52 min
Aug 5, 11:20 PM CDTSevere Thunderstorm Warning Considerable damage threatFSDLincoln40 min
Aug 5, 11:22 PM CDTSevere Thunderstorm WarningFSDPipestone38 min
Aug 5, 11:59 PM CDTSevere Thunderstorm WarningFSDLincoln46 min
Aug 5, 9:30 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury45 min
Aug 5, 11:40 PM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury, Miner, Sanborn50 min
Aug 6, 10:42 AM CDTRiver Flood WarningFSDBeadle46 hr
Aug 6, 11:18 AM CDTSevere Thunderstorm WarningFSDAurora, Douglas42 min
Aug 6, 6:38 PM CDTRiver Flood WarningFSDBrookings, Hamlin21 days

Nearby

Flash Flood Warnings in South Dakota, 2025Flash Flood Warnings in Minnesota, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.